Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 160, NWS Albuquerque, NM

August 2, 2022Socorro County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 2, 2022, 2:02 PM MDT for Socorro County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2022, 2:02 PM MDT (20:02 UTC)
Expired
Aug 2, 2022, 5:00 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Socorro County, NM

The radar

The Holloman AFB radar (KHDX), 154 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
3726 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WGUS55 KABQ 022002
FFWABQ
NMC053-022300-
/O.NEW.KABQ.FF.W.0160.220802T2002Z-220802T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
202 PM MDT Tue Aug 2 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Bear Trap burn scar in...
  West Central Socorro County in central New Mexico...

* Until 500 PM MDT.

* At 202 PM MDT, Doppler radar indicated thunderstorms producing 
  moderate to heavy rain over the Bear Trap Burn Scar. Between 0.25 
  and 0.50 inches of rain have fallen. Additional rainfall amounts 
  of 0.5 to 1.0 inch are possible in the warned area. Flash flooding 
  is expected to begin shortly.

Excessive rainfall over the burn scar will impact Big Pigeon Canyon, 
Little Pigeon Canyon, Whitewater Canyon, and West Red Canyon 
downstream to Alamosa Creek and State Road 52. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Thunderstorms producing flash flooding and debris
           flows in and around the Bear Trap Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Bear Trap Burn Scar.

* Some locations that will experience flash flooding include...
  Dusty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3387 10755 3391 10750 3388 10747 3385 10746
      3382 10744 3378 10744 3375 10745 3372 10747
      3370 10753 3360 10766 3364 10767 3366 10768
      3369 10768 3371 10767 3374 10765 3378 10762
      3383 10758

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DPorter
2 follow-up statements
581 
WGUS75 KABQ 022127
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
327 PM MDT Tue Aug 2 2022

NMC053-022300-
/O.CON.KABQ.FF.W.0160.000000T0000Z-220802T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro NM-
327 PM MDT Tue Aug 2 2022

...FLASH FLOOD WARNING FOR THE BEAR TRAP BURN SCAR REMAINS IN EFFECT 
UNTIL 5 PM MDT THIS AFTERNOON FOR WEST CENTRAL SOCORRO COUNTY...

At 327 PM MDT, Doppler radar indicated the thunderstorms that 
produced moderate to heavy rain over the Bear Trap burn scar have 
departed the area. However, additional storms to the north may drift 
over the burn scar through 430 PM MDT. Between 0.50 and 1.25 inches 
of rain have already fallen. Additional rainfall amounts up to 0.50 
inches are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

Excessive rainfall over the burn scar will impact Big Pigeon Canyon, 
Little Pigeon Canyon, Whitewater Canyon, and West Red Canyon 
downstream to Alamosa Creek and State Road 52. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

HAZARD...Flash flooding and debris flows are likely due to the
         heavy rainfall over the burn scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding and property damage are
         possible.

Some locations that will experience flash flooding include...
  Dusty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

To report flooding, contact your local law enforcement agency and 
your National Weather Service office when you can do so safely.

&&

LAT...LON 3387 10755 3391 10750 3388 10747 3385 10746
      3382 10744 3378 10744 3375 10745 3372 10747
      3370 10753 3360 10766 3364 10767 3366 10768
      3369 10768 3371 10767 3374 10765 3378 10762
      3383 10758

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DPorter
731 
WGUS75 KABQ 022300
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
500 PM MDT Tue Aug 2 2022

NMC053-022310-
/O.EXP.KABQ.FF.W.0160.000000T0000Z-220802T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro NM-
500 PM MDT Tue Aug 2 2022

...FLASH FLOOD WARNING FOR THE BEAR TRAP BURN SCAR WILL EXPIRE AT 5 
PM MDT THIS AFTERNOON FOR WEST CENTRAL SOCORRO COUNTY...

Flood waters have receded and the heavy rain has ended. Light rain 
will persist over the next 30 minutes, but flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

LAT...LON 3387 10755 3391 10750 3388 10747 3385 10746
      3382 10744 3378 10744 3375 10745 3372 10747
      3370 10753 3360 10766 3364 10767 3366 10768
      3369 10768 3371 10767 3374 10765 3378 10762
      3383 10758

$$

DPorter

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 11:25 AM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 2, 11:25 AM MDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1125 AM MDT Tue Aug 2 2022

.AVIATION...
18Z TAF CYCLE
Thunderstorms will develop again around 18Z across the high terrain
before spreading onto lower elevations this afternoon. With drier air
working its way into the area, storm coverage is expected to be less
compared to recent days. Therefore, confidence in any direct hits to
any particular TAF site is low, but KGUP and KLVS likely have the
best chance. Just a VCTS for KGUP and a TEMPO for tstms at KLVS.
Direct thunderstorm hits may include brief MVFR visibility from
heavy rain and gusty and erratic winds. Storm motion will generally
be towards the south or southeast. Storms will taper off before
midnight.

&&

.PREV DISCUSSION...214 AM MDT Tue Aug 2 2022...
.SYNOPSIS...
Expect a downtick in storm coverage today compared to the last few
days, with the best chances across the southern mountains. A weak
backdoor front will replenish moisture Wednesday, bringing improved
chances for showers and storms back through mid week with locally
heavy rainfall and the threat for flash flooding. Chances for storms
will then shift and focus across western New Mexico from Friday
through Monday with a continued threat of locally heavy rainfall and
flash flooding. Temperatures will generally be above normal through
Wednesday, then be closer to normal from Thursday onward.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
Water vapor imagery this morning shows the H5 high center over
eastern AZ/western NM with some drier air caught within its
circulation moving into this area and around the high. Regardless,
there's still plenty of moisture available for the atmosphere today
as seen by a 1.08" PWAT on ABQ's 00Z sounding and a PWAT of 1.56" to
our west at Tucson. Thus, another day of scattered thunderstorms is
expected with the usual development by late morning/early afternoon
over the high terrain with steering flow then tracking them in a
southerly/southeasterly direction. With the relatively drier air
working its way around the high, most model guidance has been
highlighting today as a down day with storm coverage not as
widespread as the past few days. The high terrain south of I-40,
particularly the Gila region, looks to be most favored today with
the greatest storm coverage where PWATs look to stay around 1.20" to
1.30". Did consider a Flood Watch for the burn scars, but with storm
coverage questionable and steering flow of 10-20 knots, did decide
against it today. With that said, flash flooding is certainly still
possible if the storms hit a burn scar, but the days of greater
concern will arrive later this week. Otherwise, with much lesser
storm coverage across the plains, look for high temperatures to
trend up a couple degrees with a few locations across the
east central and southeastern plains in the triple digits.

By Wednesday, the H5 high establishes itself moreso over NM, but a
backdoor front works its way into eastern NM early in the day,
pushing against the central mountain chain by early afternoon. This
helps to replenish moisture across the east and provide helpful
upslope flow to increase storm chances along and east of the central
mountain chain. Some guidance pushes this front towards the AZ
border, and if that happens, then storm chances will increase across
the west as well. And with the high overhead, steering flow is very
weak and erratic. So while Flood Watches were not issued today, that
could certainly change for tomorrow.

LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)...
A gusty east canyon/gap wind is likely early Wednesday evening into
the RGV and upper Tularosa Valley as convection forced along the
central mountain chain by a backdoor front sends outflow westward.
Convective cold pooling along/east of the central mountain chain
Wednesday evening has the potential to keep the east winds going
through the evening hours. A threat for locally heavy rainfall will
persist into the evening hours Wednesday, with convection possibly
holding-on overnight. The added moisture from the backdoor front
will bump PWATs up to well above normal for Thursday and will set the
stage for a robust round of storms with locally heavy rainfall and
the potential for flash flooding. The upper high center will have
retreated east to over the OK Panhandle by late Thursday, changing
the steering flow and favoring storms moving west or northwest off of
the central mountain chain and over RGV populations. 00Z model
solutions agree with the 12Z runs with Thursday being the most active
day of the next seven. The upper high center is forecast to remain
east over OK/KS late week and through the weekend, but will extend a
ridge axis over NM and focus moisture convergence further west over
western NM and AZ. Temperatures will generally be above normal
through Wednesday, then take a dip Thursday and be closer to normal.
Temperatures will be a few degrees below normal across much of
western NM from Friday through early next week where the monsoon
moisture plume will remain.

15/11

&&

.FIRE WEATHER...
There are no critical fire weather concerns over the next as an
active monsoon pattern continues. Storm coverage will be relatively
less today, favoring central and western NM. Storm coverage trends
up areawide Wednesday through the end of the week with increasing
moisture. The high then reestablishes itself to our east this
weekend, focusing the greatest storm coverage along and west of the
central mountain chain. Southerly to southeasterly storm motions
today will become slower and more erratic Wednesday and Thursday
before becoming more northerly this weekend. High temperatures will
generally be close to normal across western and central NM while a
few degrees above normal across the east.

15

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:33 PM MDTSpecial Weather StatementABQSan Miguel27 min
Aug 1, 7:17 PM MDTAreal Flood AdvisoryABQValencia3 hr
Aug 1, 7:20 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance18 min
Aug 1, 7:26 PM MDTSpecial Weather StatementABQCurry, Roosevelt49 min
Aug 1, 7:38 PM MDTFlash Flood WarningABQGuadalupe, San Miguel3 hr
Aug 1, 7:40 PM MDTSpecial Weather StatementABQSan Miguel35 min
Aug 1, 8:38 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel2 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.